What Is Anasarca?

Anasarca can be caused by excessive administration of intravenous fluid.
Liver failure is a common cause of edema.
Article Details
  • Written By: Mary McMahon
  • Edited By: Kristen Osborne
  • Last Modified Date: 13 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Anasarca is a generalized swelling across the entire body seen in patients who are severely ill. It is a form of edema, swelling caused by leakage of cellular fluid, and may vary in intensity. Some patients have only low-level swelling and experience mild discomfort, while others may be significantly and visibly swollen, with pain caused by the edema. Treatment options rely on addressing the underlying cause and providing supportive care to make the patient more comfortable.

Common causes of anasarca include organ failure and malnutrition. Congestive heart failure, kidney failure, and liver failure are all known to lead to edema, as they interfere with the circulation and expression of fluid in the body. Bad drug reactions can also sometimes cause this symptom, as can an excessive administration of intravenous fluid. Patients are monitored carefully if edema is a potential complication of medical treatment so anasarca can be identified quickly and addressed.

The swelling usually starts with the torso and can spread to the extremities. The swollen skin should be cool to the touch, and will pit, meaning that when a finger is pressed into the skin, the dimpled shape left behind will remain in place, with the skin not springing back. The decreased skin elasticity seen with anasarca can also be associated with dry, flaking skin. The whole body swelling may cause clothes to fit uncomfortably, and when undressing, patients may notice lines and streaks from where their garments pressed against swollen tissue during the day.

Ad

If anasarca develops, it indicates that management of the underlying medical issue is not adequate and the treatment plan needs to be adjusted. In patients awaiting treatments like transplants, this form of edema is a sign of worsening symptoms and an increased urgency in the need for a donor organ. Diuretic medications can be used to try and express some of the fluid, and compression garments may be used to manage the swelling and keep the patient more comfortable. This treatment must be overseen by a doctor, as complications can arise when managing edema too quickly or aggressively.

Some swelling of the tissues, especially the extremities, is very common in the heat. People who notice mild swelling without other symptoms on a hot day should notice that the swelling goes down in cooler temperatures. If swelling persists even when it is not hot or patients develop symptoms like shortness of breath, it can be a sign of a medical issue and it should be addressed.

Ad

More from Wisegeek

You might also Like

Discuss this Article

OeKc05
Post 4

Certain antibiotics can cause anasarca if the patient happens to be allergic to them. That happened to my friend when she took one for her sinus infection.

The paper that came with the medicine listed swelling as a potential side effect. Her hands started to swell first, and she thought maybe it was from all the yard work she had been doing. A short time later, though, even her neck and cheeks were swollen.

She called her doctor, who told her to take a couple of antihistamine pills to keep the swelling from getting any worse. That seemed to stop it, so she just kept taking two pills every four hours until the swelling went away.

orangey03
Post 3

I have congestive heart failure, so I have dealt with my share of anasarca. When it is painful, I take a diuretic or wear a compression garment. If it doesn’t hurt, then I just leave it alone and let it fade naturally.

I definitely prefer compression garments to diuretics, which I despise. I especially hate what a diuretic will do to me at night. It’s bad enough having to urinate every hour while I’m awake, but it’s worse having to get up seven or eight times at night.

Sleeping while taking this medicine is impossible, except for very short periods. No one can get rested when they have to wake up once an hour.

Perdido
Post 2

My brother’s kidneys were failing, and he experienced anasarca. He had known he would likely one day be a candidate for a kidney transplant due to his disease, but he had not expected he would need one so soon.

He woke up one morning feeling nauseated. He noticed that his feet and ankles were swollen, as well as his hands and arms. When he looked in the mirror, he saw that his entire body was swollen.

He went to the hospital, where he was placed on dialysis. This filtered the toxins from his blood, and the anasarca slowly went down.

shell4life
Post 1

My mother-in-law developed anasarca after her gastric bypass surgery. My husband said that she looked like a balloon. She did not even resemble her former self.

At first, the surgery seemed to have gone well. She went back home. Within a couple of weeks, she became very ill. She got to the hospital, where they determined that she had sepsis.

It had gotten so bad that they weren’t even sure she would live. My husband drove 1,000 miles to see her in the ICU, and she was so swollen that he barely recognized her.

Seeing her like that really scared her children. They could tell how serious the situation was.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email